March 16, 2020 -- Combination analgesic products have been the mainstay of the treatment of moderate to severe dental pain for many years. Formulations containing an opioid analgesic, such as oxycodone, and a nonopioid analgesic, such as acetaminophen, are widely used in dentistry and have demonstrated greater efficacy in providing pain relief than either ingredient used individually.1 However, due to the current opioid crisis, combination analgesic products that contain only nonopioid ingredients are attractive alternatives.
Nonopioid analgesics useful in the treatment of dental pain include nonsteroidal anti-inflammatory drugs (NSAIDs, such as ibuprofen) and acetaminophen (Tylenol). Many patients believe that, since these agents are available without a prescription, they are, therefore, inferior in their ability to relieve dental pain. However, many studies have concluded that the opposite is true.2,13 In addition, many recent studies have demonstrated the potential advantages of a combination product that combines these ingredients.14,16,17,18
Acetaminophen is often referred to as APAP, an acronym for its chemical name (N-acetyl-p-aminophenol), or paracetamol (outside the U.S.). It has analgesic and antipyretic activity that is equivalent to that of aspirin but very weak anti-inflammatory effects when compared with aspirin or NSAIDs. While its exact mechanism of action is not fully understood, it is thought that acetaminophen, like aspirin and the NSAIDs, inhibits prostaglandin synthesis. However, it appears that acetaminophen is much more active in the central nervous system and may have multiple unknown mechanisms of action.3
For patients for whom aspirin and NSAIDs are contraindicated, acetaminophen is usually the drug of choice. Although acetaminophen is not a true anti-inflammatory drug, it can be effective in treating pain resulting from inflammation. The most serious adverse effect associated with the use of acetaminophen is drug-induced hepatotoxicity, due to an acute or chronic overdose with the drug.
When used as monotherapy, acetaminophen has been shown to be a superior analgesic for the relief of postoperative pain.2 Acetaminophen at a 1,000-mg dose has been shown to be more effective than placebo in reducing pain after extraction of third molars.4 However, acetaminophen's analgesic effect is limited in the treatment of moderate to severe postoperative pain resulting from other dental procedures, especially at high doses.5
Acetaminophen has long been considered the "safe" analgesic because it produces few side effects at usual adult doses. However, studies have demonstrated some clinically significant drug interactions and adverse drug reactions. It has been shown that acetaminophen at high doses may interact with warfarin, resulting in a significantly higher international normalized ratio (INR).6 In addition, while it is well known that acetaminophen may cause acute liver toxicity in supratherapeutic doses, it has been shown that even high therapeutic doses of acetaminophen may still result in subclinical liver injury.7,8
This information suggests that acetaminophen's analgesic effect would be optimized, while its potential for producing adverse reactions and drug interactions would be minimized, if it were used in lower doses. This would be possible, perhaps, in combination with another analgesic, such as an NSAID.9 Such a combination would improve analgesic efficacy without increasing the risk of adverse drug reactions.
NSAIDs have long been considered first-line therapy in the treatment of dental pain. NSAIDs inhibit the formation of cyclooxygenase-2 (COX-2), the enzyme responsible for the production of prostaglandins, which, in turn, produce pain, fever and inflammation. However, NSAIDs also inhibit the formation of cyclooxygenase-1 (COX-1), the enzyme responsible for the production of prostaglandins, which, in turn, produce numerous beneficial effects, such as the production of the gastrointestinal mucous lining, regulation of normal platelet activity, bronchodilation, and maintenance of adequate blood flow to the kidneys. Since the therapeutic and adverse effects of NSAIDs are also dose-related, the use of lower doses in a combination analgesic product would be considered advantageous.9,10
No definitive evidence exists to support the conclusion that one NSAID is superior to another in its ability to relieve dental pain. Studies have demonstrated the efficacy of several NSAIDs in reducing pain after dental surgery when compared with acetaminophen and acetaminophen with codeine.11,12 However, a substantial amount of evidence shows that ibuprofen at 200-mg and 400-mg doses is an effective pain reliever in treating postoperative dental pain.13 Numerous studies comparing ibuprofen to placebo found that ibuprofen provided greater pain relief in patients with moderate to severe postoperative dental pain and with similar adverse effects to placebo.13
Monotherapy with ibuprofen has been shown to be equal to or superior to monotherapy with acetaminophen in the management of dental pain.13 However, because monotherapy may provide incomplete pain relief, combinations of these two analgesics are often studied.9,10
Acetaminophen and ibuprofen have similar but still different mechanisms of action. Therefore, a combination of the two agents may offer a synergistic approach to pain relief.9 Although there is yet no nonprescription analgesic product available in the U.S. that combines acetaminophen with ibuprofen, studies have compared combinations of acetaminophen with various NSAIDs.14 Historically, the therapeutic superiority of the combination of acetaminophen and ibuprofen over either drug alone remained controversial. However, current evidence suggests that a combination of acetaminophen and an NSAID may offer superior analgesia compared with either drug alone.15
Several nonprescription combination analgesics contain caffeine. Caffeine is not thought to possess any analgesic properties on its own; it is combined with traditional analgesics, such as acetaminophen, ibuprofen, and aspirin, in the belief that it enhances analgesic efficacy. Studies have demonstrated that the addition of caffeine to these analgesics provides an increase in the number of patients who experienced good pain relief.16 As a result, a combination analgesic containing acetaminophen and ibuprofen may well contain caffeine as an adjunct.
Such acetaminophen and ibuprofen combination products would not be without risks. It has been reported that among elderly patients requiring analgesic/anti-inflammatory treatment, use of the combination of acetaminophen and an NSAID increased the risk of gastrointestinal bleeding compared with either agent alone.17 Also, a recent warning by the U.S. Food and Drug Administration (FDA) notified healthcare professionals and patients that acetaminophen has been associated with a risk of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).18 The use of NSAIDs, such as ibuprofen, has also been associated with the risk of these rare but serious skin reactions.19 Thus, a product that combines both of these ingredients may theoretically increase this risk.
Combining two analgesic agents with similar but still different mechanisms of action may offer a synergistic approach to providing dental pain relief while minimizing adverse effects. Recent studies have consistently demonstrated that a combination analgesic containing acetaminophen and ibuprofen was more effective in treating dental pain than the ingredients were when administered alone.
Tom Viola, RPh, is a clinical educator, professional speaker, and published author in the areas of oral pharmacology and local anesthesia. For more information on this and other pharmacology topics, as well as a list of dates and locations where you can attend his latest seminars, visit his website at www.tomviola.com.
The comments and observations expressed herein do not necessarily reflect the opinions of DrBicuspid.com, nor should they be construed as an endorsement or admonishment of any particular idea, vendor, or organization.
- Gaskell H, Derry S, Moore RA, McQuay HJ. Single dose oral oxycodone and oxycodone plus paracetamol (acetaminophen) for acute postoperative pain in adults. Cochrane Database Syst Rev. 2009;(3):CD002763.
- Toms L, McQuay HJ, Derry S, Moore RA. Single dose oral paracetamol (acetaminophen) for postoperative pain in adults. Cochrane Database Syst Rev. 2008;8(4):CD004602.
- Smith HS. Potential analgesic mechanisms of acetaminophen. Pain Physician. 2009;12(1):269-280.
- Weil K, Hooper L, Afzal Z, et al. Paracetamol for pain relief after surgical removal of lower wisdom teeth. Cochrane Database Syst Rev. 2007;18(3):CD004487.
- Skoglund JA, Skjelbred P, Fyllingen G. Analgesic efficacy of acetaminophen 1000 mg, acetaminophen 2000 mg, and the combination of acetaminophen 1000 mg and codeine phosphate 60 mg versus placebo in acute postoperative pain. Pharmacotherapy. 1991;11(5):364-369.
- Parra D, Beckey NP, Stevens GR. The effect of acetaminophen on the international normalized ratio in patients stabilized on warfarin therapy. Pharmacotherapy. 2007;27(5):675-683.
- Daly FF, O'Malley GF, Heard K, Bogdan GM, Dart RC. Prospective evaluation of repeated supratherapeutic acetaminophen (paracetamol) ingestion. Ann Emerg Med. 2004;44(4):393-398.
- Arundel C, Lewis JH. Drug-induced liver disease in 2006. Curr Opin Gastronterol. 2007;23(3):244-254.
- Altman RD. A rationale for combining acetaminophen and NSAIDs for mild-to-moderate pain. Clin Exp Rheumatol. 2004;22(1):110-117.
- Dionne R. Additive analgesia without opioid side effects. Compend Contin Educ Dent. 2000;21(7):572-76.
- Mehlisch DR, Frakes L, Cavaliere MB, Gelman M. Double-blind parallel comparison of single oral doses of ketoprofen, codeine,and placebo in patients with moderate to severe dental pain. J Clin Pharmacol. 1984;24(11-12):486-492.
- Mehlisch DR, Jasper RD, Brown P, Korn SH, McCarroll K, Murakami AA. Comparative study of ibuprofen lysine and acetaminophen in patients with postoperative dental pain. Clin Ther. 1995;17(5):852-860.
- Derry C, Derry S, Moore RA, McQuay HJ. Single dose oral ibuprofen for acute postoperative pain in adults. Cochrane Database Syst Rev. 2009;8(3):CD001548.
- Ong CK, Seymour RA, Lirk P, Merry AF. Combining paracetamol (acetaminophen) with nonsteroidal anti-inflammatory drugs: Aa qualitative systematic review of analgesic efficacy for acute postoperative pain. Anesth Analg. 2010;110(4):1170-1179.
- Mehlisch DR, Sollecito WA, Helfrick JF, et al. Multicenter clinical trial of ibuprofen and acetaminophen in the treatment of postoperative dental pain. JADA. 1990;121(2):257-263.
- Derry CJ, Derry S, Moore RA. Caffeine as an analgesic adjuvant for acute pain in adults. Cochrane Database Syst Rev. 2012;3:CD009281.
- Rahme E, Barkun A, Nedjar H, Gaugris S, Watson D. Hospitalizations for upper and lower GI events associated with traditional NSAIDs and acetaminophen among the elderly in Quebec, Canada. Am J Gastroenterol. 2008;103(4):872-882.
- FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration website. http://www.fda.gov/Drugs/DrugSafety/ucm363041.htm. Accessed March 10, 2020.
- Kasemsarn P, Kulthanan K, Tuchinda P, Dhana N, Jongjarearnprasert K. Cutaneous reactions to non-steroidal anti-inflammatory drugs. J Drugs Dermatol. 2011;10(10):1160-1167.
Copyright © 2020 DrBicuspid.com
Last Updated np 3/11/2020 12:23:10 PM